Forum

Urticaria/Hives on Copaxone

Hi,

Has anyone ever experienced chronic urticaria (hives) on Copaxone? I’d been on it for 18 months and was more or less fine (only the odd injection site reaction but that was about it) but then I started to develop chronic hives. I’ve been breaking out everywhere and it’s not just when I’ve been injecting - it’s been at any time (particularly if my body temperature rises). They look like welts and can become hot and itchy. I saw my neuro, who said that urticaria can be a side effect of Copaxone, so he’s taken me off it (I’ve been off it for a month now), and I’m also taking antihistamines. While there was some immediate effect of coming off the Copaxone and taking the antihistamines, it’s not cleared completely and I’m still breaking out.

I’ve read some other forums (mainly US-based) where this has been an issue and some people have said that it’s taken months to sort itself out. I was wondering if anyone here has experienced it? It’s really getting me down because I can’t even envisage when I’m going to break out, and when I do it just looks really horrible and I don’t even want to leave the house

Thanks

Hi there, i didn’t suffer with hives but I had 3 of the immediate post injection reactions in fairly quick succession and that seemed to trigger like an asthmatic reaction and I suffered with breathing problems for 3 months after the neuro took me of Copaxone. The first thing he asked me though was had I had any hives so they do take that pretty seriously. I honestly think that Copaxone takes a while to get out of your system even though the Connections nurse insisted that it only stays in for 24 hours which is why the injections are everyday but I think there’s more to it than that. Hopefully the hives will go away once the drug is fully out of your system.

Thanks fudgey… I’ve read on some forums of cases where it’s taken up to ten months to resolve, which was rather depressing…

The hot weather has just been making things worse - and all I want to do is wear as little as possible to stop my clothes from irritating the hives further, but it can look so horrible that I’m sure I’d scare little kids if I go out!?

What did they put you on as an alternative to Copaxone?

Hi Louiec77,

I’ve not been on any MS medication at all for a month now…

The suggestion is that if it definitely turns out to be the Copaxone then I will have to go onto Gilenya (Fingolimod) as I already have neutralising antibodies to interferons (before Copaxone I’d been on Rebif for three years). I wouldn’t be eligible for Tysabri as my relapses haven’t been disabling enough. So Gilenya would be my only option really…

I had this when I was on Copaxone and I was taken off of it. I must admit I was fine for 2yrs then all of a sudden it started. Have you tried taking a anti hystamine every day? That helped me til I stopped.

Shazzie xx

Hi, I used to get really bad prickly heat-every summer as soon as I sat out in the sun I would come out in a horrible rash. I started copaxone last Sept and have not experienced prickly heat at all this summer-but I think what has helped me is I started taking Vit D and have been on that for a year. This summer I have been able to sit out in the garden for 30 mins without applying suncream to boost my vit D levels naturally and no prickly heat- so maybe if you don’t already take vit D try it. I take “Healthy Origins” Vit D3,5000IU one tablet per day. You have to buy online as chemists don’t stock such high dose vit D3. Hope you find some relief soon. Cathy xx

Hi Shazzie… I’ve been on fexofenadine for a month now. I tried certirizine to start with but I may as well have been taking sugar pills for all the good it was doing! Lol. Things have definitely improved with the fexofenadine but it hasn’t stopped it completey… I’ve also now developed a really dry, irritating cough, which the GP said could be down to the fexofenadine possibly drying out my mouth and throat, as it started about a week after starting on it. I’m reluctant to change antihistamines though (GP gave me a script for loratadine if I wanted to change) as my pharmacist friends have all said that fexofenadine tends to be the most effective for urticaria… So for the time being I’m putting up with the cough (which may even just be a virus but we just don’t know!?) because I don’t want to risk the hives getting any worse…!?

Hi Cathy - I’d always been fine in the heat… I love the sunshine, love saunas, love hot tubs, which is why this is even more annoying! Lol. I’ve been on 5,000iu/day of Vitamin D for a few years now… I’m always telling all the people I meet who are newly diagonsed to make sure they take Vit D! I’ve previously suffered from prickly heat anyway, so that would’ve been nothing new to me. But this has been completely different - I knew as soon as I came up in the hives that it wasn’t the same! xx